How many times have you designed the perfect antibiotic treatment plan for a patient only to be sabotaged by an allergy flag in the electronic medical record? Beta-lactam antibiotics are often the preferred option for many bacterial infections and account for almost 60% of the total antibiotics sold in the United States.
However, beta-lactam reactions are often falsely reported as allergies in a majority of patients. Studies preforming penicillin skin tests on patients who report allergies have found approximately 90% are not true IgE mediated reactions. There are also many misconceptions about the cross-reaction risk between the various classes of beta-lactams. These misconceptions have led to increased prescribing of broad-spectrum antibiotics or non-preferred alternatives.
De-labeling has become a focus for many antimicrobial stewardship programs working to remove erroneous allergies from patient records. De-labeling usually entails collecting a detailed history in addition to either oral challenge or skin testing to identify if a true allergy exists, followed by patient education. While it is unlikely the entire de-labeling process will take place in the ED, it is possible to use patient histories to clarify if an alternative beta-lactam can be used.
Back to Basics – Quick Review of Antibiotic Hypersensitivity Reactions
Antibiotic hypersensitivity reactions are usually categorized using the Gell-Coombs classification system, which divides allergies into four types of hypersensitivity reactions. Type I reactions are mediated through IgE antibodies and usually develop rapidly. Often thought of as the true allergy, IgE antibodies bind to mast cells and basophils producing reactions that range from urticaria to anaphylaxis.
Type II reactions are mediated through IgG, cytotoxic and cause drug-induced blood dyscrasias, such as hemolytic anemia or thrombocytopenia.5 Immune complex, or type III reactions, are mediated through IgM and IgG and produce serum sickness. Type II and III reactions are not considered allergic reactions, but are often misinterpreted as such.
Cellular mediated or delayed hypersensitivity, type IV reactions, are not meditated through IgE and often idopatheic. Some type IV reactions are serious, such as Stevens Johnson Syndrome or Toxic Epidermis Necrosis, but the majority are benign. This article will focus on type I IgE mediated reactions.
In addition to hypersensitivity reactions, non-pruritic rashes occur with these medications making it more challenging to delineate true allergies from adverse reactions. It is estimated that 3-7% of children will develop a rash while on ampicillin. In addition to antibiotics causing non-allergic rashes, viruses can also cause rashes.
The most notable is the rash produced by the Epstein-Barr vaccine that occurs more frequently if a child is given an antibiotic, often an aminopencillin. With all these competing factors it is not surprising that so many people have been falsely labeled as having a penicillin or beta-lactam allergy.
It is the Beta-Lactam Ring, Right?
Historically, the allergenic portion of penicillin was believed to be the beta-lactam ring. The beta-lactam ring structure is similar between penicillins, cephalosporins and carbapenems. Because the classes all share a similar ring structure, it was believed there was a high degree of cross-reactivity between them. Another reason for the misconception, especially between penicillins and cephalosporins, was because early cephalosporins were developed from penicillium mold. These early products were likely contaminated, but now are produced synthetically.
Newer evidence demonstrates that it is the side chains, R1 and R2, off the beta-lactam ring that are responsible for the antigenicity. The R1 side chain is thought to be the main determining factor for potential cross reaction; although it is uncertain the exact role the R2 side chain plays.[8,10]
Besides identifying if a patient has a true allergy to a beta-lactam antibiotic, understanding which beta-lactams share similar side chains (Table 1) is key to managing these patients. Aminopenicillins and many of the lower generation cephalosporins share similar side chains. There are also similarities between the upper, third, fourth and fifth generation cephalosporins.
Conversely, it is well established that patients tolerate other beta-lactam antibiotics that do not share similar side chains.[4,,6,8-10,12] For instance, carbapenems do not share similar side chains with any of the penicillins or cephalosporins making the likelihood of cross-reaction very low. Although rare, patients may have independent hypersensitivities to any of the antibiotics.
Table 1: Selected Beta-Lactam Antibiotics and Side Chain Relationships
What Do You Do When Your Patient Reports a Penicillin Allergy?
- The first step is not to dismiss all beta-lactam antibiotics. A detailed patient history is important to determine the offending antibiotic. Once identified, it’s important to determine the specific reaction, when it occurred, and how was it managed. Having the patient describe what happened and how it was treated will help to distinguish between a side effect and an allergic reaction. About half of reported allergies are actually not allergic reactions, but side effects to the antibiotic. The reaction could be as simple as “it upset my stomach.”
- The last step in determining if you can proceed with your perfect antibiotic treatment plan is to identify if the patient has had other beta-lactam antibiotics with similar reactions. If the patient is unsure and there are no records available, then selecting another appropriate beta-lactam antibiotic that does not share R1 or R2 side chains may be appropriate. Remembering that aminopencillins and first generation cephalosporins have similar R1 chains.
Placing a note on the allergy flag in the electronic medical record can help in future encounters to help other healthcare professionals distinguish between side effects and allergies. Many systems have also developed policies for penicillin skin-tests or oral challenge tests, which may be a potential option, as well.
De-labeling penicillin allergies has a significant impact on antimicrobial stewardship and health care cost. Do not be discouraged when a patient with 18 allergies ranging from “upset stomach” to “itching” arrives in the ED with community acquired pneumonia. You will likely be able to use a preferred antibiotic with a little bit of questioning and be a hero to others following behind you.
- Pham T. Drug use review. Department of Health and Human Services, Public Health Service, Food and Drug Administration, Center for Drug Evaluation and Research, Office of Surveillance and Epidemiology; 2012. fda.gov/downloads/Drugs/DrugSafety/InformationbyDrugClass/UCM319435.pdf. Accessed October 28,2020.
- Park M, Markus P, Matesic D, Li JT. Safety and effectiveness of a preoperative allergy clinic in decreasing vancomycin use in patients with a history of penicillin allergy. Ann Allergy Asthma Immunol 2006; 97:681–687
- Lee CE, Zembower TR, Fotis MA, et al. The incidence of antimicrobial allergies in hospitalized patients implications regarding prescribing patterns and emerging bacterial resistance. Arch Intern Med 2000;160:2819-2822.
- Chua KY, Vogrin S, Bury S, et al. The penicillin allergy delabeling program: a multicenter whole-of-hospital health services intervention and comparative effectiveness study. CID 2020; DOI:10.1093/cid/ciaa653.
- Joint Task Force on Practice Parameters; American Academy of Allergy, Asthma and Immunology; American College of Allergy, Asthma and Immunology; Joint Council of Allergy, Asthma and Immunology. Drug allergy: an updated practice parameter. Ann Allergy Asthma Immunol. 2010 Oct;105(4):259-273. doi: 10.1016/j.anai.2010.08.002.
- Pichichero ME. A review of evidence supporting the American academy of pediatrics recommendations for prescribing cephalosporin antibiotics for penicillin-allergic patients. Pediatrics 2005;115(4):1048-1057.
- Chovel-Sella A, Ben Tov A, Lahav E, et al. Incidence of rash after amoxicillin treatment in children with infectious mononucleosis. Pediatrics 2013;131:e1424-1427.
- Zagursky RJ, Pichichero ME. Cross-reactivity in β-lactam allergy. J Allergy Clin Immunol Pract 2018;6(1):72-81.
- Ramano A, Gaeta F, Poves MFA, Valluzzi RL. Cross-reactivity among beta-lactams. Curr Allergy Asthma Resp 2016;16:24.
- D’Errico S, Frati P, Zanon M, et al. Cephalosporins’’ cross-reactivity and the high degree of required knowledge. Case report and review of the literature. Antibiotics 2020;9;209. DOI:10.3390/antibiotics9050209.
- Sade K, Holtzer I, Levo Y, Kivity S. The economic burden of antibiotic treatment of penicillin-allergic patients in internal medicine wards of a general tertiary care hospital. Clin Exp Allergy. 2003;33:501-506. DOI: 10.1046/j.1365-2222.2003.01638x.
- Covington EW, Wingler MJB, Jaykumar RA, White CW. Strategies for clarifying penicillin allergies when skin testing is not an option. Pharmacy (Basel) 2019; DOI:10.3390/pharmacy7020069.